Winter Storm, South Campbell
- When
- April 3, 5:00 PM MST to April 4, 5:00 PM MST
- Where
- South Campbell forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
A strong spring storm moved across Central Plains, bringing heavy snow and gusty winds to northeastern Wyoming. Snowfall amounts ranged from six to 12 inches while strong northerly winds produced considerable blowing and drifting snow across the plains.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A strong spring storm moved across Central Plains, bringing heavy snow and gusty winds to northeastern Wyoming. Snowfall amounts ranged from six to 12 inches while strong northerly winds produced considerable blowing and drifting snow across the plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 3, 2:35 PM MST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
335 PM MDT FRI APR 3 2009
.DISCUSSION...CURRENT WATER VAPOR IMAGERY SHOWS UPPER LEVEL WAVE
MOVING ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA THIS
AFTERNOON. VIGOROUS TROUGH CONTINUES TO DIG INTO THE CENTRAL
ROCKIES. SNOW HAS DEVELOPED AHEAD OF WAVE ACROSS MUCH OF THE CWA. AT
THIS TIME IT APPEARS THAT THE GREATEST SNOWFALL AMOUNTS WITH THIS
FEATURE WILL BE MAINLY NORTH OF INTERSTATE 90. WILL KEEP WINTER
WEATHER ADVISORY IN PLACE. EXPECT SNOW ACTIVITY TO DIMINISH LATE
THIS EVENING BEFORE REDEVELOPING LATER TONIGHT.
AS TROUGH MOVES OFF OF THE CENTRAL ROCKIES...INTO THE HIGH
PLAINS TONIGHT...POTENT UPPER LEVEL LOW PRESSURE WILL SPIN UP OVER
EASTERN COLORADO. SNOW WILL DEVELOP ACROSS MUCH OF THE CWA AGAIN
LATE TONIGHT AND CONTINUE INTO THE DAY ON SATURDAY. AS THE LOW
PRESSURE SYSTEMS INTENSIFIES ALONG THE KANSAS NEBRASKA
BORDER...EXPECT SNOW TO BECOME HEAVY FROM THE BLACK HILLS...INTO
SOUTH CENTRAL SOUTH DAKOTA. GUSTY NORTHWEST WINDS OF 30 TO 40 MPH
WILL DEVELOP ACROSS THE PLAINS OF WESTERN SOUTH DAKOTA...WITH THE
STRONGEST WINDS EXPECTED OVER SOUTH CENTRAL SOUTH DAKOTA. THIS WILL
CREATE BLIZZARD CONDITIONS ACROSS JACKSON...BENNETT...TODD...
MELLETTE AND TRIPP COUNTIES. NORTHERLY WINDS WILL ALSO REDUCE
VISIBILITIES TO BELOW ONE HALF MILE AT TIMES ACROSS MUCH OF THE
WESTERN SOUTH DAKOTA PLAINS. FURTHER TO THE WEST...ACROSS
NORTHEASTERN WYOMING...SNOWFALL TOTALS ARE EXPECTED TO BE MUCH LESS.
HOWEVER...GUSTY NORTHERLY WINDS WILL CREATE AREAS OF BLOWING AND
DRIFTING SNOW WHICH WILL REDUCE VISIBILITIES TO BELOW ONE HALF OF A
MILE AT TIMES.
BY THE TIME THE STORM SYSTEM EXITS THE AREA LATE SATURDAY NIGHT
EXPECT 8 TO 16 INCHES OF SNOWFALL ACROSS WESTERN SOUTH DAKOTA
ALONG AND SOUTH OF INTERSTATE 90. LOCALLY HIGHER AMOUNTS CAN BE
EXPECTED OVER THE NORTHERN BLACK HILLS...BEAR LODGE MOUNTAINS...AND
SOUTH CENTRAL SOUTH DAKOTA. 4 TO 8 INCHES OF ACCUMULATION CAN BE
EXPECTED ACROSS NORTHWEST SOUTH DAKOTA. 3 TO 8 INCHES OF
ACCUMULATIONS CAN BE EXPECTED ACROSS NORTHEASTERN WYOMING.
CYCLONIC FLOW WILL REMAIN OVER THE AREA ON SUNDAY...RESULTING IN A
SLIGHT CHANCE OF SNOW SHOWERS. TEMPERATURES ARE EXPECTED TO RISE TO
AROUND THE FREEZING LEVEL ON SUNDAY.
EXTENDED...DRY WEATHER IS EXPECTED MONDAY AND TUESDAY...ASSOCIATED
WITH AN UPPER LEVEL RIDGE BUILDING OVER THE AREA. SURFACE
TEMPERATURES WILL WARM ONLY SLIGHTLY DUE TO THE EXPECTED SNOW COVER
ACROSS MUCH OF THE FORECAST AREA. AN UPPER LEVEL LOW CROSSING THE
CENTRAL PLAINS WILL BRING A CHANCE OF RAIN OR SNOW TO PARTS OF
NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA WEDNESDAY AND
THURSDAY...ALONG WITH SLIGHTLY COOLER TEMPERATURES. LATEST GUIDANCE
SHOWS THIS SYSTEM FARTHER SOUTH THAN LAST NIGHT...BUT RUN-TO-RUN
CONSISTENCY REMAINS LOW.
TEMPERATURES WILL REMAIN COOLER THAN NORMAL THROUGH THE EXTENDED
FORECAST PERIOD.
&&
.AVIATION...VFR CONDITIONS MAY BE FOUND ACROSS PARTS NORTHEASTERN
WYOMING AND SOUTHWESTERN SOUTH DAKOTA FOR A TIME THIS EVENING...BUT
CONDITIONS WILL DETERIORATE TO IFR AGAIN AS SNOW DEVELOPS OVER PARTS
OF NORTHEASTERN WYOMING AND NORTHERN SOUTH DAKOTA LATER THIS EVENING
AND OVERNIGHT. IFR CONDITIONS IN WIDESPREAD SNOW AND BLOWING SNOW
WILL BE FOUND ACROSS THE ENTIRE FORECAST AREA FROM EARLY SATURDAY
MORNING INTO SATURDAY EVENING.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL 6 PM MDT THIS EVENING FOR BUTTE-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-NORTHERN MEADE CO
PLAINS-SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
ZIEBACH.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM MDT
SATURDAY FOR BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL
RIVER- HERMOSA FOOT HILLS-NORTHERN BLACK HILLS-NORTHERN FOOT
HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-RAPID
CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN FOOT
HILLS-SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT
HILLS-ZIEBACH.
BLIZZARD WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT MDT SATURDAY
NIGHT FOR BENNETT-HAAKON-JACKSON.
BLIZZARD WARNING FROM 1 AM SATURDAY TO 7 AM CDT SUNDAY FOR
MELLETTE-TODD-TRIPP.
WINTER WEATHER ADVISORY UNTIL 6 PM MDT SATURDAY FOR HARDING-
PERKINS.
WY...WINTER WEATHER ADVISORY UNTIL 6 PM MDT THIS EVENING FOR
NORTHEASTERN CROOK-WYOMING BLACK HILLS.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM MDT
SATURDAY FOR NORTHEASTERN CROOK-SOUTHERN
CAMPBELL-WESTON-WYOMING BLACK HILLS.
WINTER WEATHER ADVISORY UNTIL 6 PM MDT SATURDAY FOR NORTHERN
CAMPBELL-WESTERN CROOK.
&&
JW/JS/GRHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 617 AM MDT FRI APR 3 2009 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-041300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 617 AM MDT (717 AM CDT) FRI APR 3 2009 ...BLIZZARD WARNING IN EFFECT LATE TONIGHT TO LATE SATURDAY NIGHT FOR PORTIONS OF CENTRAL SOUTH DAKOTA... ...WINTER STORM WARNING IN EFFECT TONIGHT AND SATURDAY FOR PORTIONS OF NORTHEASTERN WYOMING AND MOST OF WESTERN SOUTH DAKOTA... ...WINTER WEATHER ADVISORY IN EFFECT THIS AFTERNOON FOR THE NORTHERN BLACK HILLS AND NORTHWESTERN SOUTH DAKOTA... ...WINTER WEATHER ADVISORY IN EFFECT THIS AFTERNOON THROUGH SATURDAY FOR EXTREME NORTHEASTERN WYOMING AND EXTREME NORTHWESTERN SOUTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ANOTHER SPRING STORM SYSTEM WILL MOVE ACROSS THE WESTERN UNITED STATES TODAY...AND APPROACH THE AREA LATE TONIGHT. A STRONG DISTURBANCE AHEAD OF THE MAIN SYSTEM WILL MOVE ACROSS NORTHEAST WYOMING...THE BLACK HILL AREA...AND NORTHWEST SOUTH DAKOTA TODAY... BRINGING 2 TO 5 INCHES OF SNOWFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE MAIN STORM SYSTEM WILL ENTER THE CENTRAL AND NORTHERN PLAINS VERY EARLY SATURDAY MORNING. 8 TO 16 INCHES OF SNOW IS EXPECTED ACROSS THE SOUTHERN HALF OF WESTERN SOUTH DAKOTA...FROM THE BLACK HILLS EAST TO WINNER. LESSER AMOUNTS OF SNOW ARE EXPECTED ACROSS NORTHEAST WYOMING AND FAR NORTHERN SOUTH DAKOTA. STRONG NORTHERLY WINDS WILL DEVELOP ACROSS SOUTH CENTRAL SOUTH DAKOTA... CREATING BLIZZARD CONDITIONS FOR SATURDAY INTO SATURDAY NIGHT. SNOW WILL TAPER OFF FROM WEST TO EAST LATE SATURDAY NIGHT INTO SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
6 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158822, 158821, 158823, 158824, 158825, 158826.